Louisiana, 2004

Flash Flood in Louisiana, June 16, 2004

June 16, 2004 · NWS LCH · 1 event in 1 county or zone

Numerous cars were stuck in deep water across section fo Lake Charles after 5 inches of rain fell in a short time. Some water entered a few homes and businesses.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Numerous cars were stuck in deep water across section fo Lake Charles after 5 inches of rain fell in a short time. Some water entered a few homes and businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 16, 8:10 AM CST, 3 hours earlier.

Area forecast discussion, Jun 16, 8:10 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
910 AM CDT WED JUN 16 2004

.UPDATE...
A low-level jet extends along a Cameron-to-Alexandria line. An
attendant cyclonic shear zone is found west of this low-level jet
extending along a College Station-to-Tyler line. A large rain area
will be found within the buffer area (which separates the two
aforementioned features).

I will raise the rain chances across southeast Texas and across
southwest and central Louisiana and lower the rain chances slightly
across south central Louisiana.

Also, I will lower the afternoon maximums a few F degrees.

.DISCUSSION...
AT MID TO UPPER LEVELS...LOW THAT WAS OVER EASTERN TEXAS YESTERDAY
EVENING IS BECOMING A TROUGH WITH ITS AXIS PROGGED TO BE ABOUT
STATIONARY OVER EASTERN TEXAS TODAY. THE TROUGH AXIS IS SUPPOSED TO
ROTATE CLOCKWISE WHILE DISSIPATING TONIGHT AND THURSDAY. AN EAST TO
WEST RIDGE WILL BE OVER THE SOUTHERN STATES FRIDAY INTO SUNDAY.

UNSTABLE CONDITIONS WITH UPWARD MOTION EAST OF THE EAST TEXAS
MID TO UPPER TROUGH WILL BE ENHANCED BY SEABREEZE TODAY. MOISTURE
DEPTH ON TIME SECTIONS FOR THE AREA ARE UP TO AROUND 700 MB AND THE
LATEST LAKE CHARLES SOUNDING HAS NO CAP SO CONDITIONS ARE MOIST AND
UNSTABLE ENOUGH TO CALL FOR LIKELY POPS AREA WIDE TODAY. SHOWERS AND
THUNDERSTORMS SHOULD DIMINISH AT SUNSET.

AT THE SURFACE...WE HAVE RETURNED TO THE PATTERN WITH HIGH PRESSURE
CENTERED TO THE EAST EXTENDING WEST OVER THE ARE PROVIDING A LOW
LEVEL SOUTHERLY FLOW.  WITH INSTABILITY DIMINISHING WITH THE
DISSIPATION OF THE MID TO UPPER TROUGH WE WILL BE BACK TO THE
PATTERN WITH THE CHANCE OF MAINLY DAYTIME SHOWERS AND THUNDERSTORMS
THURSDAY AND FRIDAY. MOISTURE IS EXPECTED TO BE LIMITED FRIDAY SO
THE CHANCES OF RAIN WILL BE MORE LIKE 20 PERCENT THAN 30 TO 40.

FOR THE OUTLOOK PERIOD...SATURDAY THROUGH TUESDAY...HIGH PRESSURE
WILL PREVAIL WITH NO FRONTS PROGGED TO TRAVERSE THE AREA.
&&

.PREVAILING POINT TEMPS/POPS...
LCH  83  75  90  75 /  80  30  40  10
BPT  83  75  90  75 /  80  30  40  10
AEX  85  73  91  73 /  60  30  40  20
LFT  85  75  90  75 /  50  30  40  10
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 16, 4:16 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
516 AM CDT WED JUN 16 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
171200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
516 AM CDT WED JUN 16 2004

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE LIKELY TODAY NEAR AND EAST OF AN
UPPER LEVEL LOW PRESSURE TROUGH OVER EASTERN TEXAS. ISOLATED SEVERE
STORMS AND LOCALLY HEAVY RAINS WILL BE POSSIBLE. THE STORMS WILL
DIMINISH AT SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SEVERE WEATHER IS NOT EXPECTED. THERE SHOULD BE A RETURN TO THE USUAL
SUMMERTIME WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

20

In the hours before

Local storm report, Jun 16, 10:18 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1118 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 AM     FLASH FLOOD      2 N LAKE CHARLES        30.24N 93.20W
06/16/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            REPORTS OF CARS FLOODED AT I10 AT OPELUSAS, AS WELL AS AT
            INTERSECTIONS OF BANK AND 7TH, AND MILL AND GOOS.

&&

MBB
Local storm report, Jun 16, 10:18 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1118 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 AM     FLASH FLOOD      2 N LAKE CHARLES        30.24N 93.20W
06/16/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            REPORTS OF CARS FLOODED AT I10 AT OPELOUSAS, AS WELL AS AT
            INTERSECTIONS OF BANK AND 7TH, AND MILL AND GOOS.

&&

MBB
Local storm report, Jun 16, 10:46 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1146 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
06/16/2004                   CALCASIEU          LA   PUBLIC

            SHATTUCK STREET IMPASSIBLE DUE TO HIGH WATER

1125 AM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
06/16/2004                   CALCASIEU          LA   PUBLIC

            NUMEROUS CARS STALLED IN HIGH WATER BETWEEN I210 AND
            MCNEESE STREET.

&&

MBB

The radar

The Lake Charles radar (KLCH), 18 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calcasieu

When
June 16, 11:10 AM CST to 12:00 PM CST
Where
Calcasieu County, Lake Charles
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
30.229, -93.358 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407641.